Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Have tachycardia. Could it be caused due to energy drinks or coffee?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hello.....I have tachycardia now for the past 6 months now and I am 37 years old....not overweight 122 pounds. I used to drink a 5 hour extreme energy drink everyday for like 2 years. And occasional coffee from starbucks. Could this have contributed to my rapid heartbeat? I went to the E.R. 3 times for SVT. But now I am okay I guess considering I am on a beta blocker. I don't drink any kind of energy drink anymore since my first episode, however I do have half a cup of coffee every morning. I was wondering will I ever be normal again? Will I ever have a normal heartbeat again? My heart rate is always in the upper 90's .....sometimes 110. On the metoprolol it stays between 80's to mid 90's. I have started to exercise...walking on my treadmill for about 15-30 min. 3-4 times a week. I have NEVER exercised in my life prior to this tachycardia. Thank You
Posted Sun, 16 Dec 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anantharamakrishnan 27 minutes later
Hi friend,
Welcome to Health Care Magic

You have documented SVT and you are under Beta-blockers.

     It is great that you have stopped the coffee and the energy drinks. – They definitely contribute. Anxiety / Alcohol / Tobacco (smoking, chewing) / Caffeine (too much coffee, cola) are the commonest contributing causes. Medicines may also be responsible – like phenylephrine, pseudo-ephedrine used for ‘cold’ / Salbutamol, salmeterol used for asthma /occasionally, there are abnormal nerve paths (bypass tracts) in the heart...

     You may need to investigate further.
     ECHOcardiogram is necessary to see the heart valves (muscle (Cardiomyopathy) and heart function (Ejection fraction, wall motion abnormality)
     That you could do Treadmill is excellent. Have a supervised exercise ECG (TMT) once - to exclude Ischemia (reduced blood flow)
     Laboratory work-up is routine - like blood counts, sugar, urea, electrolytes (potassium in particular), thyroid function – a high resting rate despite beta blocker mat mean over active thyroid... Your doctor will suggest based on the situation.
     There are advanced techniques of investigations of increasing complexity (some of them invasive), depending on need. If there are no clues and if you are still bothered by it to the extent of interfering with life style - there are more tests - like Electro Physiological Studies (EPS) – it resembles angio > a catheter is put inside the heart, electrical activity recorded, stimulation and suppression tests are carried out, suitable medicine tested and so on. It can find out and ablate accessory nerve paths. The test is invasive, has a very small risk (though minimal) and is not generally done unless there are compelling indications. He is called ELECTRO-PHYSIOLOGIST.
Your doctor may recommend based on the situation.
     The first line medicine is generally beta blockers. You may have to step up the dose? If they are not effective and if the problem is severe, several other classes of drugs are available – - acting by different mechanisms - the specialist will decide tailored to the individual / they may have side effects and need frequent follow up.
There are other advanced treatment modalities - like RF ablation.

     Don’t worry. You will be normal. Your heart beats will become normal.
     It is a question of time and you will definitely be well.
Medicine is well advanced nowadays – management is possible for almost all situations...
Be in touch with your doctor - Cardiologist.
Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Have tachycardia. Could it be caused due to energy drinks or coffee? 17 hours later
Hello Dr. and Thank You so very much for your answers and well wishes! I have done all that you suggested above. And everything has been normal. But last night I started feeling different symptoms like my heart stopped for a second then started beating again. I felt like a strange feeling in my chest like when you are on a roller coaster ride. I also felt weak like wanting to faint but did not. I did call my Dr. but he said it's normal to have skipped beats with tachycardia. I really don't understand because this has not happened before. Also he said just to take another metoprolol pill and rest. I still don't feel quite right but I don't want to bother my Dr. Could something be wrong after all the testing they did that was once normal?
Answered by Dr. Anantharamakrishnan 5 hours later

You are right.
Your doctor is right.
Nothing to worry.

     What you are describing is typical of ‘missed’ (ECTOPIC) beat. A beat comes earlier than normal – this itself is not usually felt (Because it is early and less forceful). The next beat is a bit delayed - longer time to recover form early extra beat – so heart fills more and the beat appears forcible – thud / lubb - - dubb - - lubb - - dubb - lub - - - DUBB /
     Relax. You are young; you sound intelligent – you stand an excellent chance of returning to normalcy. Be positive – why fear the heart beats fater? The problem is only if it could not beat!
     These ectopic beats could be normal in some persons. The feeling depends on individual sensitivity. Some do not feel them at all / some may feel every beat.

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor